Indiana, 2012

Winter Weather in Indiana, February 13 to 14, 2012

February 13 to 14, 2012 · NWS PAH · 6 events in 6 counties and zones

Ahead of an upper-level shortwave trough over western Missouri, a mixture of sleet and snow developed from west to east. A strong southerly low-level wind flow of warmth and moisture contributed to the development of precipitation, which eventually changed over to drizzle or freezing drizzle.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Ahead of an upper-level shortwave trough over western Missouri, a mixture of sleet and snow developed from west to east. A strong southerly low-level wind flow of warmth and moisture contributed to the development of precipitation, which eventually changed over to drizzle or freezing drizzle. Snow and sleet accumulations were around one-half inch. Both treated and untreated pavement became covered with the sleet and snow mixture. A trace amount of freezing drizzle added to the hazardous conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 13, 7:21 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Feb 13, 7:21 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
721 PM CST MON FEB 13 2012

.UPDATE...
LATEST RUC WARMS SURFACE TEMPERATURES ABOVE FREEZING OVER MUCH OF
THE AREA BY 06Z. 01Z METARS INDICATE THAT MOST AREAS OVER SOUTHERN
ILLINOIS...SOUTHEAST MISSOURI AND WEST KENTUCKY ARE ALREADY BACK
UP TO THE FREEZING MARK...WHICH WOULD SUPPORT THE RUC SOLUTION.
GROUND TRUTH REPORTS INDICATE THAT THE MODERATE TO HEAVY SNOW HAS
ALREADY TRANSITIONED TO A MIX OF LIGHT SNOW...SNOW PELLETS AND
RAIN/FREEZING RAIN AS OF 01Z...WHICH MEANS THAT THE SNOW AMOUNTS
WILL NEED TO BE SLASHED SIGNIFICANTLY.

CURRENTLY FEEL THAT A DUSTING OF SNOW WILL BE POSSIBLE IN THE
EVANSVILLE AREA BEFORE THE MIXTURE ARRIVES THERE. ONCE THE LIGHT
RAIN BEGINS SOME LIGHT ICING OF ELEVATED SURFACES WILL BE POSSIBLE
IN AREAS WHERE TEMPERATURES ARE AT OR JUST BELOW FREEZING.
OBSERVATIONS HERE AT THE OFFICE INDICATE THAT ROADS SHOULD REMAIN
WET...SO TRAVEL IMPACTS ARE NOT LIKELY TO BE AS BAD AS ORIGINALLY
EXPECTED. WILL HAVE TO WATCH SURFACE TEMPERATURES CLOSELY THROUGH
THE EVENING...AND MAY BE ABLE TO CLEAR A PORTION OF THE ADVISORY
BEFORE MIDNIGHT.

EXPECT A SIGNIFICANT UPDATE BY 9 PM.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT) ISSUED AT 303
PM CST MON FEB 13 2012

HAVE MADE SOME MINOR ADJUSTMENTS TO THE FORECAST FOR THIS PERIOD.
UPPED SNOW AMOUNTS AS WE ALREADY HAVE REPORTS OF MORE THAN AN INCH
IN SOUTHEAST MISSOURI. HAVE ALSO EXTENDED THE ADVISORY TIL 8AM CST
FOR THE NORTHEAST AREA AS THE TEMPERATURES MAY NOT GET ABOVE
FREEZING THERE UNTIL THAT TIME.

USED A COMBINATION OF NAM AND GFS SOUNDINGS TO DETERMINE PRECIP
TYPE. ESSENTIALLY DEEP MOISTURE MOVING ACROSS THE AREA LATE THIS
AFTERNOON AND EVENING. THIS SHOULD RESULT IN ALL SNOW FOR ALL AREAS
INITIALLY. STILL EXPECT THE HEAVIER SNOW TO REACH THE MISSISSIPPI
RIVER BY 4-5 PM AND THE WABASH RIVER BETWEEN 8-9PM. THE BEST TIME
FOR SIGNIFICANT PRECIP WILL BE DURING THE EVENING HOURS WHEN 500-300
MB DIV Q MOVES ACROSS THE AREA...SOME WEAK FRONTOGENESIS ON THE NAM
(NOT THE GFS) DURING THE EARLY EVENING TOO. SOUNDINGS SUGGEST THAT
FAVORABLE LAPSE RATES JUST BELOW THE DENDRITIC GROWTH ZONE FAVORING
GOOD CRYSTAL GROWTH...ARE ALSO MOVING ACROSS THE AREA THIS EVENING.

QPF AMOUNTS ARE EXPECTED TO BE LESS THAN .20 FOR THE EVENT AND IT
MAY NOT ALL BE SNOW. FOLLOWED WWD PRETTY CLOSELY WITH SNOW AMOUNTS.

THIS IS NOT A CLEAR CUT SNOW FORECAST AS THE MODELS DRY OUT THE
MAIN CRYSTAL GROWTH AREA OVERNIGHT OVER ALMOST ALL OF THE
CWA...BUT IT WILL BE A GRADUAL THING. SOUNDINGS KEEP MOST AREAS
BELOW FREEZING BUT WITHOUT CRYSTALS...NO SNOW. SO HAVE ADVANCED
LIGHT FREEZING RAIN/DRIZZLE ACROSS THE AREA FROM SOUTHWEST TO
NORTHEAST. ALSO HAVE THE ISSUE OF TEMPERATURES RISING TO ABOVE
FREEZING OVER THE SOUTHEAST BEFORE MORNING. SO PRECIPITATION TYPES
HAVE BEEN QUITE A CHALLENGE.

WITH THE HEAVIER SNOW AMOUNTS EXPECTED IN THE NORTHEAST WITH A
LONGER SNOWFALL TIME...THEN ADDING SOME FREEZING PRECIPITATION ON
TOP...HAVE EXTENDED THE ADVISORY TIL 8AM. THINKING THAT THE
MORNING COMMUTE IN THE NORTHEAST COULD BE MESSY.

THE SYSTEM PULLS OUT DURING THE DAY TOMORROW...BUT MODELS KEEP
SOME LOW LEVEL MOISTURE IN THE AREA AND THUS KEPT CLOUDS IN A BIT
LONGER THAN PREVIOUSLY THOUGHT. THUS ALSO LOWERED TEMPERATURES FOR
TOMORROW.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 303 PM CST MON FEB 13 2012

MODELS IN DECENT AGREEMENT THAT AFTER BRIEF BUBBLE AND PRECIP FREE
CONDITIONS LATER TUE/TUE NIGHT...FAST PROGRESSIVE UPPER FLOW WILL
BRING ANOTHER FAIRLY POTENT SYSTEM THROUGH THE REGION...ESP WED AFTN
AND WED NIGHT. BIG DIFFERENCE THIS TIME IS THAT THE SFC LOW WILL BE
STRONGER, AND TRACK MUCH FARTHER NORTH THROUGH CNTRL IL. IN FACT
WILL INSERT SOME THUNDER CHC AS SHOWALTER INDICES FALL TO NEAR OR
BELOW ZERO WED PM...ESP OVER SE MO AND WRN KY. WILL ALSO BE SOMEWHAT
OF A GULF FETCH WITH THIS AND THE MID LVL SYSTEM WILL BE MORE
DYNAMIC. THUS...THO IT IS A BIT TOO EARLY TOO GET SPECIFIC ABOUT
EXACT RAIN AMOUNTS. BEST GUESS RIGHT NOW WOULD BE IN THE 1/2 INCH TO
3/4 INCH RANGE OVER MUCH OF THE REGION.

THEREAFTER...THU THRU MON...LOOKS LIKE AN EXTENDED DRY PERIOD WITH
LOWS NEAR 30 AND HIGHS UP AROUND 50 TO THE LOWER 50S AS HIGH
PRESSURE SETTLES SLOWLY IN FROM THE WEST. THIS IS VERY CLOSE TO
MEX/HPC MOS GUIDANCE.

&&

.AVIATION...
SNOW THIS EVENING WILL GRADUALLY CHANGE TO LIGHT FREEZING RAIN FOR A
FEW HOURS...THEN ALL SITES SHOULD WARM ENOUGH TO BECOME JUST RAIN
BETWEEN 08Z AND 14Z.  MVFR TO IFR CONDITIONS EXPECTED OVERALL...BUT
BUT BRIEF LIFR CONDITIONS ARE POSSIBLE WITH HEAVIER PRECIPITATION.
WINDS WILL BE FROM THE SOUTH AT 5 TO 12 KTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR KYZ001>013-
     016-017-021-022.

     WINTER WEATHER ADVISORY UNTIL 8 AM CST TUESDAY FOR KYZ014-015-
     018>020.

MO...WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR MOZ076-086-
     087-100-107>112-114.

IL...WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR ILZ075-076-
     080>082-084>086-088>094.

     WINTER WEATHER ADVISORY UNTIL 8 AM CST TUESDAY FOR ILZ077-078-
     083-087.

IN...WINTER WEATHER ADVISORY UNTIL 8 AM CST TUESDAY FOR INZ081-082-
     085>088.

&&

UPDATE.......DRS
SHORT TERM...PS
LONG TERM....GM
AVIATION.....RST
Hazardous weather outlook, Feb 13, 10:41 AM CST, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1041 AM CST MON FEB 13 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1041 AM CST MON FEB 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF SNOW WILL BEGIN TO MOVE INTO MUCH OF SOUTHEAST MISSOURI
THIS AFTERNOON. SOME LOCATIONS FROM POPLAR BLUFF WESTWARD MAY SEE
1 TO 2 INCHES OF SNOW BY SUNSET. THIS AREA OF SNOW SHOULD THEN
CROSS THE MISSISSIPPI RIVER IN THE 4 PM TO 6 PM TIME FRAME...THEN
SPREAD EAST OVER THE REMAINDER OF THE REGION DURING THE EVENING
HOURS.

AS OF NOW...WE ARE ANTICIPATING ABOUT A 3 TO 5 HOUR WINDOW OF
SNOW...GRADUALLY CHANGING OVER TO DRIZZLE OR FREEZING DRIZZLE
LEADING UP TO AND AFTER MIDNIGHT. 1 TO LOCALLY AS MUCH AS 3
INCHES OF SNOW IS EXPECTED BEFORE ANY CHANGE TO DRIZZLE OR
FREEZING DRIZZLE OCCURS. SNOW AMOUNTS SHOULD BE LOWEST IN THE
SOUTH AND HIGHEST IN OUR NORTH AND NORTHWEST. ICE ACCUMULATIONS
WILL BE MINOR...BUT STILL COULD CAUSE ADDITIONAL TRAVEL ISSUES.

TEMPERATURES SHOULD WARM QUICKLY ABOVE FREEZING OVER THE ENTIRE
QUAD STATE REGION BY MID MORNING TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT...OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS OR ROAD CONDITIONS WOULD BE APPRECIATED TODAY AND
TONIGHT.

In the hours before

Local storm report, Feb 13, 4:13 PM CST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
413 PM CST MON FEB 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     SNOW             N MARBLE HILL           37.30N 89.98W
02/13/2012  M1.4 INCH        BOLLINGER          MO   PUBLIC

            HWY 51 NORTH OF MARBLE HILL

&&

JAYSONW
Local storm report, Feb 13, 4:15 PM CST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
415 PM CST MON FEB 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     SNOW             7 NW POPLAR BLUFF       36.84N 90.50W
02/13/2012  M1.0 INCH        BUTLER             MO   TRAINED SPOTTER

            ALL COUNTY ROADS ARE SNOW COVERED

&&

JAYSONW
Local storm report, Feb 13, 4:42 PM CST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
442 PM CST MON FEB 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     SNOW             7 NW POPLAR BLUFF       36.84N 90.50W
02/13/2012  M2.2 INCH        BUTLER             MO   TRAINED SPOTTER

            1 INCH OF NEW SNOWFALL OVER THE PAST HOUR.

&&

JAYSONW
Local storm report, Feb 13, 6:37 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
637 PM CST MON FEB 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     SNOW             ELLSINORE               36.93N 90.75W
02/13/2012  M3.0 INCH        CARTER             MO   BROADCAST MEDIA

&&

JAYSONW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Posey

When
February 13, 9:00 PM CST to February 14, 3:00 AM CST
Where
Posey forecast zone
Reported by
Trained Spotter
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Winter Weather, Gibson

When
February 13, 10:00 PM CST to February 14, 5:00 AM CST
Where
Gibson forecast zone
Reported by
Trained Spotter
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Winter Weather, Pike

When
February 13, 10:00 PM CST to February 14, 5:00 AM CST
Where
Pike forecast zone
Reported by
Trained Spotter
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

Winter Weather, Spencer

When
February 13, 10:00 PM CST to February 14, 3:00 AM CST
Where
Spencer forecast zone
Reported by
Trained Spotter
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

Winter Weather, Vanderburgh

When
February 13, 10:00 PM CST to February 14, 3:00 AM CST
Where
Vanderburgh forecast zone
Reported by
Trained Spotter
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Winter Weather, Warrick

When
February 13, 10:00 PM CST to February 14, 3:00 AM CST
Where
Warrick forecast zone
Reported by
Trained Spotter
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359606, 359604, 359605, 359607, 359608, 359609.